Toxicology Brief: Breathe with ease when managing beta-2 agonist inhaler toxicoses in dogs - Veterinary Medicine
  • SEARCH:
Medicine Center
DVM Veterinary Medicine Featuring Information from:

ADVERTISEMENT

Toxicology Brief: Breathe with ease when managing beta-2 agonist inhaler toxicoses in dogs

Tremors are caused by overstimulation of skeletal muscle beta2 receptors.9 Seizures are uncommon but possible (ASPCA APCC Database: Unpublished data, November 2001–May 2007). Behavioral changes such as anxiety, restlessness, and apprehension may occur in response to the acute sympathetic stimulation (ASPCA APCC Database: Unpublished data, November 2001–May 2007). In the absence of pulmonary edema, changes in respiratory rate and character are also likely a result of increased sympathetic tone. Weakness and lethargy have been reported, particularly later in the course of the toxicosis when initial signs were untreated (ASPCA APCC Database: Unpublished data, November 2001–May 2007).

CLINICAL FINDINGS REPORTED TO THE ASPCA APCC


Table 1 Clinical Findings in Dogs Accidentally Exposed to Inhalers Containing Beta2 Agonist Drugs*
The ASPCA Animal Poison Control Center (APCC) has consulted on 414 public cases of dogs accidentally exposed to beta2 agonist inhalers from November 2001 through May 2007 (Table 1) (ASPCA APCC Database: Unpublished data, November 2001–May 2007). These data represent accidental situations in which the exposure was witnessed or evidence substantiated drug exposure (a punctured canister).

Of the 414 cases, none of the patients was reported to have died, but death is possible, particularly if underlying cardiac disease is present, veterinary attention is not sought, or the exposure is potentiated by the concurrent use of drugs such as tricyclic antidepressants (e.g. clomipramine, imipramine, amitriptyline), monoamine oxidase inhibitors (e.g. selegiline), or digoxin.6 Tricyclic antidepressants can cause dysrhythmias even when given therapeutically. Monoamine oxidases are responsible for catecholamine degradation; inhibiting them allows for greater secondary catecholamine effects.

The most common clinical findings seen with beta2 agonist inhaler toxicoses can be grouped into general categories:

  • Cardiac stimulation (tachycardia, premature ventricular contractions)
  • Decreased energy level (lethargy, weakness)
  • Respiratory stimulation (tachypnea, panting)
  • Behavioral changes associated with central nervous system stimulation (aggression, agitation)
  • Vomiting and trembling or tremors.

Hypokalemia was documented in just 3% of cases. Twenty patients (3%) were reported to have no clinical signs at the time of consultation with the ASPCA APCC. This lack of clinical signs could be attributable to a low level of drug present in the canister or a lack of follow-up as a result of successfully managing subsequent clinical signs.

CLINICAL PATHOLOGY

Hypokalemia as a result of an intracellular shift can be severe in an acute toxicosis with albuterol and related drugs. Life-threatening arrhythmias and profound muscle weakness are possible sequelae of severe hypokalemia.6 Among the 414 inhaler toxicosis cases, the lowest reported potassium concentration was 1.76 mEq/L (reference range = 3.8 to 5.1 mEq/L6 ) (ASPCA APCC Database: Unpublished data, November 2001–May 2007). Because the total body potassium is not depleted with this toxicosis, it is critical to monitor serum potassium for a rebound hyperkalemia as the effect of the beta2 agonist wanes and the potassium redistributes to the blood.


ADVERTISEMENT

Source: VETERINARY MEDICINE,
Click here